Dr. Roach: Is this allergies or mastocytosis?
Dear Dr. Roach: I’m a 50-year-old male. I recently retired from the military after serving over 21 years, deployed three times to war zones. During this time, I received numerous vaccinations, including 11 anthrax shots. I’ve always had seasonal allergies, which seemed to get much worse about five years ago. I had been taking an antihistamine regularly for about 10 years. I was sent to an allergist for allergy testing, and was told to discontinue taking the antihistamine for seven days prior to the testing. After the first two days, I was unable to do so because of hives and severe itching of my skin. I was skin-tested and was positive for many grasses, trees, etc. I’ve been on allergy immunotherapy since, which does seem to help.
Since then I moved to another state and resumed immunotherapy, and recently told my new allergist that when I discontinue my antihistamine, I have a severe itching reaction. He did not think that should happen, and so ordered some tests. All were normal except an elevated tryptase level. He consulted with another allergist and re-ordered the test and some others. It came back elevated again.
They’ve told me I have mastocytosis, although they are not sure what to do about it. They suggested I continue to take an antihistamine daily to control the itch, and to wait and see if things get worse, then get retested in six months, etc. They’ve talked about doing a bone-marrow test at some point in the future.
What is mastocytosis? What causes it? Was that the cause of my itchy skin and hives when I stopped taking the antihistamine five years ago? Could my military deployment exposures have contributed to it? My anthrax shots? What can be done about it, other than take an antihistamine? What is its course?
Dear S.K.: It sounds very likely that you have systemic mastocytosis, a rare disease of the mast cell, which is a part of the immune system. Vaccinations are not related to mastocytosis. More than 95 percent of cases of mastocytosis are associated with a DNA mutation in the c-kit receptor, which causes activation of the mast cells and a release of chemicals from the mast cells. This is what causes the hives and the itching. Mastocytosis also may cause flushing, lightheadedness or fainting, or abdominal cramping and diarrhea. Mood swings and depression are symptoms that go under-recognized by patients and doctors. Symptoms often have specific triggers, and it’s critical to identify these so they may be avoided, if possible.
High tryptase levels support the diagnosis, but a bone-marrow biopsy is the optimal way to make the diagnosis; it helps provide your doctor with some personalized information on what your course might be. High numbers of mast cells predict more-severe disease. I must emphasize that mastocytosis can have a wide range, from a fairly benign condition to a very aggressive disease involving multiple systems.
Much more information is available at tmsforacure.com.
Dear Dr. Roach: I am 49 years old and in good health. I recently was told by my doctor that what was first diagnosed as a swollen lymph is actually a condition called carotidynia. Can you please publish some information about this condition and what I can expect? Sometimes it is worse than at other times, but it never really goes away. I would not consider it painful; it is just uncomfortable, and when severe, it radiates up into my ear and down into my chest.
Dear S.W.: Carotidynia (literally, “pain in the carotid artery”) can come from several distinct causes, some of which are catastrophic, such as a carotid artery dissection, which is a tearing of the lining of the artery. In some cases, carotidynia may be a form of migraine. After surgery or angioplasty to the carotid artery, one also can get pain that comes from the carotid itself.
In the case of no other cause being identified, the condition is sometimes called idiopathic (which simply means “of unknown cause”) carotidynia, and some, but not all, experts think this condition comes from a type of inflammation around the artery, which can sometimes be seen on CT or MRI scan.
Idiopathic carotidynia is usually treated with anti-inflammatory medicines — ibuprofen, or prednisone in more severe cases. Most cases respond quickly, in a few days or up to a few weeks. However, I want to emphasize the need to thoroughly search for other concerning causes of neck pain.
Email questions to ToYourGoodHealth@med.cornell.edu.